Hair Dye danger, allergic reactions
March 9 2017
Reactions include rash and itchiness. Long term
consequences are not well known.
Professional hairdressers have an increased risk of bladder cancer that may be due to occupational exposure to hair dye.
Allergic reaction to hair dye
J Invest Dermatol. 2009. Skin sensitization to p-phenylenediamine: the diverging roles of oxidation and N-acetylation for dendritic cell activation and the immune response. Skin is a target of allergic reactions to aromatic amine hair dye precursors, such as p-phenylenediamine (PPD). As conversion of PPD on or in the skin is expected to be required for the induction of allergic contact dermatitis, we analyzed the role of oxidation and N-acetylation as major transformation steps. PPD and its oxidative and N-acetylated derivatives were tested for their sensitizing potential in vitro using a dendritic cell (DC) activation assay and in vivo using the local lymph node assay (LLNA). PPD did not induce relevant DC activation but induced a positive LLNA response. In contrast, DC activation was obtained when PPD was chemically pre-oxidized or after air oxygen exposure. Under both conditions, the potent sensitizing PPD oxidation product Bandrowski's base was identified along with other di- and trimeric species, indicating that PPD oxidation products provide an effective immune stimulation (danger signal). In contrast mono- and diacetylated PPD did not induce DC activation or a positive LLNA response. We conclude that dermal N-acetylation of PPD competes with the formation of oxidized PPD whereas skin exposure conditions allowing auto-oxidation, as in the LLNA, provide an effective danger signal necessary to induce skin sensitization to PPD.
PLoS One. 2016. Morbidity and Mortality in 7,684 Women According to Personal Hair Dye Use: The Copenhagen City Heart Study followed for 37 Years. Permanent hair dye contains aromatic amines which are carcinogenic, and can cause allergic skin reactions. In the long term personal use of hair dye might therefore influence both morbidity and mortality. We tested the hypothesis that personal use of hair dye in women is associated with increased morbidity and mortality in the general population. We included 7,684 women from the Copenhagen City Heart Study with information on the use of personal hair dye. We assessed the risk of cancer, skin diseases, other morbidities, and mortality during a median follow-up of 27 years. There was no increased risk of other cancer types. For other skin diseases and other major causes of morbidity we found no differences between the two groups, except for a minor excess of digestive diseases and increased risk of Parkinson's disease among women using hair dye. Finally, we found no difference in all-cause mortality comparing women using personal hair dye or not. In sensitivity analysis the excess risk of malignant melanoma remained increased among users of personal hair dye. Personal use of hair dye does not have major influences on morbidity and mortality.
Reports by users
I dyed my hair with a dark brown, over the counter dye. Several weeks later, my hair began to fall out. After searching the web, I realized it was the para-phenalenadyamine contained in the dye. This PPD get into ones cells which adhere to the skeletal muscles. The cells do not die but regenerate. The itchy scalp, bald spots and stubby hair is a direct result of chemical poisoning from the dye. I then visited my regular GP, a dermotologist, a healing chiropractor, a chi gung master and a hair loss physician. All of these doctors denied my hair loss was from the chemical because they had never heard of this issue, even when i brought my web documentation. After numerous tests, biopsies, cortizone shots to my scalp and trying every vitamin, pill, shampoo, laser etc on the market, i went to an allergist. The patch test proved contact dermatitis from PPD. Now, 16 months later I still look like a 2 year old took scissors to my hair and my scalp continues to itch. Although I use the detox foot patches, organic shampoos and take regular multi vitamins, there seems very little information about treatment or how to rid onesself of this horrible chemical short of chemotherapy.